Oklahoma, 2023

Flash Flood and Hail in Oklahoma, June 9, 2023

June 9, 2023 · NWS TSA · 9 events in 5 counties and zones

Thunderstorms developed along a weak surface boundary during the evening of the 9th, and moved across portions of northeastern Oklahoma. The strongest storms produced hail up to quarter size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a weak surface boundary during the evening of the 9th, and moved across portions of northeastern Oklahoma. The strongest storms produced hail up to quarter size and damaging wind gusts. A slow-moving severe thunderstorm also produced locally heavy rainfall and flash flooding near Catoosa in Rogers County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 9, 1:31 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 9, 1:31 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
231 PM CDT Fri Jun 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon )
Issued at 231 PM CDT Fri Jun 9 2023

Weak sfc boundary/shear axis across far NE OK and NW AR
this afternoon will be the primary focus for scattered
storms into the evening. Isolated storms will remain possible
elsewhere. Strongest activity may pose a marginally severe wind
threat before activity dissipates this evening with the loss of
daytime heating. Additional storms are expected to develop NW of
the area late tonight and form into a complex as it moves E-SE.
These storms may start impacting parts of far NE OK around
sunrise. Severe wind potential will exist with the leading edge of
the complex.

&&

.LONG TERM...
(Tonight through Friday)
Issued at 231 PM CDT Fri Jun 9 2023

The aforementioned complex will continue to move further into E OK
and NW AR tomorrow morning, along with the potential for severe
winds along the leading edge. Some weakening may take place by
late morning, but at a minimum, residual outflow boundaries will
allow for additional convection for the afternoon across SE OK and
WC AR. Severe potential will be higher across far SE OK as any
heating will further destabilize the atmosphere. Most of this
activity should clear the area during the early evening.

An upper level trough diving out of the high plains will push a
cold front towards the area Saturday night. Chances for showers
and storms will increase Saturday night, with the highest chances
across far NE OK and NW AR starting after midnight. The higher
chances will remain across NW AR Sunday as an impulse rotates
through in the W-NW flow aloft. The cold front will clear the area
by late Sunday afternoon or early evening and settle across TX for
the next few days, resulting in cooler temperatures  Monday into
Tuesday. Upper split flow pattern develops next week with a west
to east oriented southern stream over the southern plains. The
frontal boundary to the south looks to lift north as a warm front
around mid week. Several disturbances within faster flow along
with a boundary in the vicinity will result in chances for
isolated to scattered storms for locations along and ahead of the
warm front during that time frame.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Fri Jun 9 2023

Isolated afternoon storms expected across E OK terminals with
scattered to numerous storms forecast nearer the NW AR terminals.
A gradual decrease in coverage is expected after sunset. Late
tonight additional storms will spread into NE OK and continue
eastward through Saturday morning. Away from immediate storm
impacts VFR conditions are expected to prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  87  68  88 /  30  70  50  30
FSM   70  88  67  91 /  30  60  50  50
MLC   68  88  66  91 /  20  60  40  20
BVO   64  85  64  85 /  30  70  50  20
FYV   63  85  63  86 /  30  60  60  60
BYV   63  84  65  84 /  20  60  60  70
MKO   67  87  66  88 /  20  70  50  30
MIO   65  84  65  82 /  30  70  60  40
F10   67  87  66  89 /  30  70  40  20
HHW   69  87  67  91 /  10  60  30  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....23
AVIATION...07
Hazardous weather outlook, Jun 9, 4:05 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Tulsa OK
505 PM CDT Fri Jun 9 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
505 PM CDT Fri Jun 9 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northwest Arkansas and Northeast Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
 AREA...Northwest Arkansas and Far Northeast Oklahoma.
ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms will continue through the late afternoon
hours across northeast Oklahoma and northwest Arkansas along a
stalled convergence boundary. A few briefly strong to severe wind
gusts along with hail up to quarter size will continue to be the
primary threat with this activity. Training storms has also lead
to areas of heavy rainfall, mainly across portions of northwest
Arkansas. Localized flooding of urban and low lying areas, along
with small creeks and streams will continue to be a problem into
the early evening. Storms should decrease in coverage after sunset
as instability wanes. A complex of storms will then move into
portions of northeast Oklahoma late tonight with most activity
expected to be sub severe.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...
An area of thunderstorms is likely to be ongoing Saturday
morning with these storms spreading eastward through the day.
A window for severe weather is possible from late morning
through early evening with potential for ongoing storms
to intensify or for new storms to develop. Locations generally
along and south of Interstate 40 have the higher potential for
any severe storms on Saturday.

A cold front will pass on Sunday with additional thunderstorm
chances. The weather pattern becomes more unsettled across
the Southern Plains for next week. One or more days may experience
severe weather potential across portions of eastern Oklahoma
and northwest Arkansas.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 9, 4:32 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
532 PM CDT Fri Jun 9 2023

OKZ068-069-092300-
Adair OK-Cherokee OK-
532 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northwestern Adair
and northeastern Cherokee Counties through 600 PM CDT...

At 531 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
north of Proctor, moving east at 10 mph. Other storms were located 3
miles northeast and northwest of Scraper.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Watts...                          Oaks...
Proctor...                        Christie...
Scraper...                        Ballard...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 9507 3616 9480 3610 9455 3584 9471
TIME...MOT...LOC 2231Z 286DEG 7KT 3602 9477

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 9, 4:45 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
545 PM CDT Fri Jun 9 2023

OKZ061-062-092315-
Rogers OK-Mayes OK-
545 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of northeastern Rogers
and northwestern Mayes Counties through 615 PM CDT...

At 545 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles southwest of Chelsea to 4 miles south of
Foyil. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea to dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Claremore...                      Chelsea...
Foyil...                          Bushyhead...

This includes Interstate 44 between mile markers 252 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3658 9533 3624 9536 3633 9560 3660 9558
      3660 9548
TIME...MOT...LOC 2245Z 297DEG 11KT 3651 9551 3638 9552

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 9, 4:47 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
547 PM CDT Fri Jun 9 2023

OKZ062-063-068-092315-
Cherokee OK-Delaware OK-Mayes OK-
547 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southwestern
Delaware, southeastern Mayes and north central Cherokee Counties
through 615 PM CDT...

At 547 PM CDT, Doppler radar indicated a strong thunderstorm over
Rose, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea to dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Locust Grove...                   Salina...
Kansas...                         Oaks...
Leach...                          Peggs...
Twin Oaks...                      Rose...
Sportsmen Acres Community...      Murphy...
Snowdale State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3617 9530 3634 9517 3624 9476 3601 9495
TIME...MOT...LOC 2247Z 297DEG 11KT 3621 9505

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 9, 4:49 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
549 PM CDT Fri Jun 9 2023

OKZ069-092315-
Adair OK-
549 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of central Adair County
through 615 PM CDT...

At 549 PM CDT, Doppler radar indicated a strong thunderstorm over
Christie, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Westville...                      Proctor...
Baron...                          Christie...
Maryetta...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3601 9453 3592 9452 3579 9471 3590 9480
      3597 9480 3608 9470
TIME...MOT...LOC 2249Z 310DEG 12KT 3597 9472

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 9, 4:54 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
554 PM CDT Fri Jun 9 2023

OKZ054-092330-
Osage OK-
554 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of north central Osage
County through 630 PM CDT...

At 554 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Foraker, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Pawhuska...                       Shidler...
Burbank...                        Grainola...
Foraker...                        Pearsonia...
Webb City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3668 9631 3669 9676 3693 9675 3696 9632
TIME...MOT...LOC 2254Z 269DEG 18KT 3684 9662

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MB
Special weather statement, Jun 9, 5:04 PM CST, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
604 PM CDT Fri Jun 9 2023

OKZ061-062-067-092330-
Rogers OK-Mayes OK-Wagoner OK-
604 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southeastern Rogers,
southwestern Mayes and north central Wagoner Counties through 630 PM
CDT...

At 603 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northeast of Taiwah, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Claremore...                      Chouteau...
Inola...                          Taiwah...
Tiawah...                         Murphy...

This includes Interstate 44 between mile markers 243 and 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3638 9569 3641 9541 3613 9523 3607 9565
TIME...MOT...LOC 2303Z 301DEG 16KT 3629 9549

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Tulsa radar (KINX), 35 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Mayes

When
June 9, 5:05 PM CST
Where
Mayes County, Locust Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
36.200, -95.170

Thunderstorm Wind, Adair

When
June 9, 5:12 PM CST
Where
Adair County, 3.51 mi SW of Baron
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.890, -94.671

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Adair

When
June 9, 5:29 PM CST
Where
Adair County, 2.17 mi SE of Titanic
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.880, -94.750

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Mayes

When
June 9, 5:45 PM CST
Where
Mayes County, 5.31 mi SSE of Locust Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.128, -95.136

Strong thunderstorm wind blew down a tree onto Highway 82 south of Locust Grove. Power lines were also blown down in this area.

Hail, Cherokee

When
June 9, 5:56 PM CST
Where
Cherokee County, 0.07 mi N of Peggs
Measured
1 in hail
Reported by
Public
Coordinates
36.081, -95.100

Thunderstorm Wind, Osage

When
June 9, 6:00 PM CST to 6:05 PM CST
Where
Osage County, 2.31 mi SSW of Wynona
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.518, -96.342

The Oklahoma Mesonet station near Wynona measured thunderstorm wind gusts above 58 mph for at least five minutes, with maximum gusts measured at 62 mph.

Thunderstorm Wind, Rogers

When
June 9, 7:47 PM CST
Where
Rogers County, 1.56 mi NNW of Catoosa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.200, -95.762

Strong thunderstorm wind blew down a tree onto Redbud Drive in Catoosa.

Thunderstorm Wind, Rogers

When
June 9, 8:00 PM CST
Where
Rogers County, 2.92 mi N of Catoosa
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.221, -95.760

Strong thunderstorm wind damaged a building on Port Road north of Catoosa.

Flash Flood, Rogers

When
June 9, 8:24 PM CST to 10:30 PM CST
Where
Rogers County, 1.43 mi NW of Catoosa to 1.34 mi NNE of Catoosa
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
36.195, -95.768

Portions of several roads were flooded and closed. A few vehicles were stranded in flood water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108963, 1110012, 1110017, 1110010, 1110013, 1110011, 1110014, 1110016, 1110015.